Warfarin-Associated Bleeding Complication Saved Life

Kenneth L. McCall, Pharm.D., Eric J. MacLaughlin, Pharm.D.

Disclosures

Pharmacotherapy. 2002;22(2) 

In This Article

Abstract and Introduction

A 62-year-old Caucasian man with atrial fibrillation who was taking warfarin reported an episode of hematochezia; his international normalized ratio (INR) was 1.74. His weekly warfarin dose was increased by approximately 5%, and he was given three fecal occult blood cards. At follow-up 1 week later, the patient denied any episodes of hematochezia. His INR was 1.69 despite the increased warfarin dosage. One of the occult blood cards showed a positive result, and colonoscopy revealed a 5-cm lesion, identified as Dukes' A adenocarcinoma. Warfarin-associated bleeding generally is considered deleterious; however, in our patient it unmasked an early stage of colon cancer and thus may have saved the patient's life. Although minor gastrointestinal bleeding is common among patients taking anticoagulants, all patients should be fully evaluated because the source of hemorrhage may be malignant.

Warfarin exerts an antithrombotic effect by decreasing the production of vitamin K-dependent clotting factors. Although nonhemorrhagic adverse effects have been documented, bleeding complications of warfarin therapy are far more common. Our case, in which a patient taking warfarin experiences a minor gastrointestinal bleed, serves as a reminder to anticoagulation providers that bleeding in patients receiving these drugs may indicate a pathologic condition.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....